Not wasting any time…

On June 6th I had my first chemotherapy treatment and all went well. You start with some steroids the day before to prepare you for the medicine, it is supposed to help with nausea and the side effects of the chemotherapy drugs. They give you Benadryl and some anti-nausea meds in an IV before they start the Cytoxin followed by Taxotere. All in all, I’m at my oncologist’s office for about 5 hours. The first 3 hours I am very sleepy from the Benadryl, but at the 5 hour mark, I am feeling good. Benadryl is given to prevent an allergic reaction to the chemo drugs (aka poison). The steroids are continued by pill on my treatment day and the day after. These steroids make you feel like you can conquer the world. You are revved up and pretty wide awake even at night when you should be sleeping!

So… now about a day after the steroids wear off, that is when you crash and burn. I feel like my body is filled with lead, its heavy, my fingers and toes and legs are tingling and numb (yes, from one of the chemo drugs). Also on the day after treatment, a new drug called Neulasta is given via a little box about 1 x 2″ that is placed on your stomach and a little needle inserts a small tube. Then, exactly 27 hours later, it releases the medication. This is to boost white blood cells which are always affected by chemo. I actually did not have this 10 years ago and would always get a pretty high fever for a few days. I would stay away from germs as much as possible and hope that I did not catch anything during that time. I did have to take antibiotics once. With Neulasta, my body can now just begin making white blood cells right away and keep the cell count up until next cycle of treatment which comes 3 weeks later. Neulasta has one side effect that is no fun… bone pain. I took lots of Advil to help with that. The next time I will be taking Claritin the day of  my treatment and for a couple days after. This will prevent or lesson the bone pain! who knew? Onc nurse gave me this tip so I’ll run with it. Who knows how allergy medicine helps… it just does.

The worst part for me is always the nausea… and while the steroids helped with that initially, after they wore off I did take my anti-nausea pills for couple days in a row!! I still have a queasy feeling a week later. I do have a good appetite and typically feel better after I eat, of course! One last side effect is that it does something to your mouth, tongue and roof of mouth mainly. It feels a bit numb and just weird. Kinda like when you burn the roof of  your mouth (or tongue) and it is healing… and I couldn’t eat anything salty.

I am now a week out from treatment. Aside from feeling fatigue, nausea, and bone pain, I felt pretty good. All these things did not stop me from enjoying time on the boat, with my family and the pool, at my nieces birthday party, and having lunches and dinners with family and friends. I just needed some nap time in between all the fun!

I survived my first chemo treatment and with the help and support of all my wonderful family and friends who helped in various ways, from bringing me food to keeping Jake busy… I can’t thank everyone enough. Keep checking in on me as it is truly nice to know that I am on your mind and that you are sending good vibes my way. This is all about keeping up a positive mental attitude and you ALL are the strength behind that for me!

 

1 thought on “Not wasting any time…”

  1. I was so shocked and sad to read about this on Facebook. We are here for you in any way possible and strong positive vibes are definitely coming your way.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s